Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this red flag warning at Jun 21, 2017, 3:04 PM PDT. It took effect at Jun 22, 2017, 9:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2017, 3:04 PM PDT (22:04 UTC)
- In effect from
- Jun 22, 2017, 9:00 AM PDT
- Expired
- Jun 22, 2017, 9:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
656 WWUS86 KLOX 212204 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 304 PM PDT Wed Jun 21 2017 ...RED FLAG WARNING IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING OVER THE LOS ANGELES COUNTY MOUNTAINS... .A strong ridge of high pressure will persist over the region through late in the week, maintaining very hot and dry conditions over interior areas of Southwest California. Onshore winds are expected to strengthen on Thursday with gusts between 25 to 35 mph in the Los Angeles County Mountains, strongest through the Highway 14 Corridor into the Antelope Valley foothills. With this expected wind increase, continued heat and low humidities, and drying vegetation, critical fire conditions are expected. In the case of any fire ignition, there will be a risk of extreme fire behavior. A Red Flag Warning is in effect for the interior mountains of Los Angeles County, where the strongest winds are expected. Locally critical fire conditions are expected in the Antelope Valley foothills. CAZ259-212315- /O.CAN.KLOX.FW.A.0001.170622T1600Z-170623T0400Z/ Antelope Valley- 304 PM PDT Wed Jun 21 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY OVER THE ANTELOPE VALLEY... $$ CAZ254-221700- /O.UPG.KLOX.FW.A.0001.170622T1600Z-170623T0400Z/ /O.NEW.KLOX.FW.W.0001.170622T1600Z-170623T0400Z/ Los Angeles County Mountains / Angeles National Forest- 304 PM PDT Wed Jun 21 2017 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM PDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE INTERIOR LOS ANGELES COUNTY MOUNTAINS... THE NATIONAL WEATHER SERVICE IN Los Angeles/Oxnard HAS ISSUED a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT from 9 AM to 9 PM PDT Thursday. * Winds...Southwest 15 to 25 mph with gusts to 35 mph. Localized 20 to 30 mph with gusts to 45 mph in the foothills of the Antelope Valley. * Relative Humidity...Minimums of 3 to 15 percent. Lowest across the higher elevations and interior foothills into the Antelope Valley. * Temperatures...Maximums of 98 to 105 in the lower mountain elevations and foothills and 85 to 95 in the higher elevations. * Impacts...If fire ignition occurs, conditions may be favorable for extreme fire behavior which would threaten life and property. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Smith/Munroe
2 follow-up statements
925 WWUS86 KLOX 221733 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1033 AM PDT Thu Jun 22 2017 ...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING OVER THE INTERIOR LOS ANGELES COUNTY MOUNTAINS... .A strong ridge of high pressure will persist over the region maintaining dry and very hot conditions over interior areas of Southwest California. Onshore winds will peak today, with the strongest winds over interior Los Angeles County where gusts between 25 and 35 mph are expected. As a result, marginally critical conditions over the interior mountains and foothills of Los Angeles County are expected through this evening. In the case of any fire ignition, there will be a risk of extreme fire behavior. CAZ254-230400- /O.CON.KLOX.FW.W.0001.000000T0000Z-170623T0400Z/ Los Angeles County Mountains / Angeles National Forest- 1033 AM PDT Thu Jun 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE INTERIOR LOS ANGELES COUNTY MOUNTAINS... * Winds...Southwest 15 to 25 mph with gusts to 35 mph. Localized 20 to 30 mph with gusts to 45 mph over the interior foothills into the Antelope Valley. * Relative Humidity...Minimums generally between 4 to 12 percent. * Temperatures...Maximums of 98 to 103 in the lower mountain elevations and foothills and 85 to 95 in the higher elevations. * Impacts...If fire ignition occurs, conditions are favorable for extreme fire behavior which would threaten life and property. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Kittell
180 WWUS86 KLOX 230359 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 859 PM PDT Thu Jun 22 2017 CAZ254-230500- /O.EXP.KLOX.FW.W.0001.000000T0000Z-170623T0400Z/ Los Angeles County Mountains / Angeles National Forest- 859 PM PDT Thu Jun 22 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE INTERIOR LOS ANGELES COUNTY MOUNTAINS... Fire weather conditions are moderating as winds are subsiding and the air mass is moistening due to increasing onshore flow. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Jun 21, 1:36 PM PDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 21, 1:36 PM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
136 PM PDT Wed Jun 21 2017
.SYNOPSIS...
A high will bring temperatures that are well above normal
in the deserts...above normal inland...and around normal at the
coast from Thursday into next week. The skies should be fair
except where the onshore flow brings in an overnight coastal
marine layer into next week.
&&
.SHORT TERM...(TDY-SAT)
The heat continues today with most areas close to Tuesday's
temperatures. The main exception being the Central Coast where the
increased stratus coverage has pulled temps down there several
degrees, especially near the coast, though even interior temps are
trending lower.
Thu/Fri look very similar to today, if not slightly cooler in most
areas as west/east gradients trend onshore. Will continue with the
heat warning for the Antelope Valley through Sunday and will
likely extend the heat warning for the LA Mtns through Sunday as
well as the heat advisories for the SB/VTU mountains, Santa
Clarita Valley, and Cuyama Valley. The other areas will have
their heat hazards expiring today and will let those go on
schedule as the cooling the next couple days should be enough to
minimize the heat risks.
Low clouds and areas of dense fog will continue over the coastal
waters and across the coastal zones the next several days with
clearing to near the beaches each day.
Friday afternoon and evening the models show a jump in the
northerly flow across the area that may lead to an increase in
Sundowner winds and northerly winds through the I5 corridor.
.LONG TERM...(SUN-WED)
The GFS, and to a lesser extent the ECMWF, are showing a bump in
temps Saturday as the ridge strengthens and northerly flow
increases across the area. At minimum temps in most areas should
jump a degree or two and possibly as much as 3-6 from Friday.
Since the LA mtns were already close to warning levels the
previous two days it made sense to continue the warning through
Sunday to match up with the Antelope Valley. Although there is
some cooling Sunday it probably won't be enough to have much
impact in terms of heat risks. Other interior areas such as
interior SLO and perhaps even some of the LA/Ventura valleys may
need a heat advisory for at least Saturday and possibly Sunday but
will hold off on that for now.
On Saturday we're also going to see some increase in high level
moisture from the south as it moves around the large anticyclone
near the four corners region and up from Mexico. Models still
keeping the lion's share of the moisture at or above 600mb so for
now the threat of thunderstorms is pretty minimal but worth
keeping an eye on as there does appear to be enough instability
for convective development if lower level moisture can be tapped.
Some uncertainty for early and middle next week as the GFS is more
aggressive with a trough dropping through the Pac NW than the
ECMWF/GEM solutions. The main impact of this would be the
potential for additional extensions of any heat
warnings/advisories, though more than likely Sunday would be the
last day of those and it would just be a matter of how much
cooling we see early next week. It's likely temps remain above
normal but how much above is still unclear.
&&
.AVIATION...21/1800Z.
At 17Z KLAX, the marine layer was 1000 feet deep. The top of the
inversion was 3000 feet with a temperature of 30 degrees Celsius.
High confidence that CIG/VIS will impact KSMX KOXR KSMO KLAX KLGB
tonight, 70 percent chance at KSBP KSBA KCMA, and 20 percent at
KPRB. There is a chance that the marine layer deepens a few
hundred feet which would make IFR cats more prevalent than LIFR,
but both are still possible. Timing should be similar to a little
earlier than the last 24 hours...with slower clearing likely on
Thursday.
KLAX...30 percent chance of an hour or two of BKN006 through 23Z.
High confidence that LIFR/IFR CIGS/VIS will impact airport tonight
into Thursday, with a likely onset window of 03Z to 08Z. CIG and
VIS should be similar to this morning or slightly improved. 50
percent chance for VLIFR 09-15Z. High confidence in no significant
east winds through at least Thursday.
KBUR...High confidence in VFR through at least Thursday with
typical onshore flow.
&&
.MARINE...21/100 PM.
Widespread dense fog with visibility less than one mile may
impact the coastal waters through the week though with improved
visibilities each afternoon.
The Small Craft Advisory (SCA) northwest winds from the Central
Coast to San Nicolas Island have peaked earlier this morning, and
will weaken through tonight to below SCA thresholds.. No SCA
winds are expected anywhere Thursday and Friday...but should
increase again Friday night through the weekend.
A small (2-3 feet) short period swell will impact the Santa
Barbara Channel and Santa Monica Basin through tonight due to the
winds off the coast. This short period chop should pick back up
again over the weekend. In addition a 2-3 foot south swell will
last through much of the week and pose a risk for breaking waves
nearshore. This is especially hazardous due to the dense fog.
People boating or kayaking near shore should use extra caution
this week.
&&
.FIRE WEATHER...21/950 AM.
The prolonged heat wave combined with low humidities and gusty
afternoon onshore winds will continue to bring elevated fire
danger to inland areas into this weekend. Hot and unstable
weather conditions through this weekend will bring an increased
threat of plume dominated fire behavior, especially interior areas
where mixing heights of 15,000-20,000 feet will be possible.
The threat of active nighttime burning will continue across the
mountains and foothills through at least Thursday night with
widespread lows in the 70s and poor humidity recoveries. Minimum
humidities are expected to range from 15 to 30 percent coastal
valleys to 3 to 15 interior areas including the mountains, lowest
across the Antelope Valley and higher elevations through Thursday.
Onshore winds will gust between 20 and 30 mph across wind prone
interior locations, with localized gusts as high as 40 mph near
Lake Palmdale.
As the upper level ridge of high pressure weakens some Thursday,
there is expected to be a stronger onshore flow with elevated fire
weather conditions continuing into Thursday and possibly Friday.
A Fire Weather Watch continues for 9 am to 9 pm Thursday for the
Los Angeles County Mountains and Antelope Valley with moderate
confidence for these areas due to the lingering hot and dry
conditions with winds increasing 5 to 10 mph. Onshore winds during
this time will likely gust in the 25 to 35 mph range focused
through and above the 14 corridor with local gusts to around 45
mph across the foothills near Lake Palmdale. The winds are
expected to spread across the watch area mid morning first at
higher elevations and to the rest of the area by early afternoon
and continue into the evening. Minimum humidities during this time
will be 3-15 percent with poor overnight recoveries. Similar
winds are expected Friday, however humidities for this area will
likely be up 5 to 10 percent save for possibly higher elevations
resulting in elevated to brief critical fire weather conditions.
Hot, dry and locally windy conditions will likely continue into
the weekend.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 9 PM PDT this evening
for zones 37-51. (See LAXNPWLOX).
Heat Advisory in effect until 9 PM PDT Sunday for zones
38-52-53-88. (See LAXNPWLOX).
Beach Hazards Statement in effect through Friday evening for
zones 40-41-87. (See LAXCFWLOX).
Heat Advisory in effect until 9 PM PDT this evening for zones
44>46-547. (See LAXNPWLOX).
Excessive Heat Warning in effect until 9 PM PDT Sunday for
zones 54-59. (See LAXNPWLOX).
Red Flag Warning in effect from 9 AM to 9 PM PDT Thursday for
zone 254. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 11 PM PDT this evening
for zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(SAT-WED)
Hot temperatures with potential heat impacts will continue for
the Antelope Valley and San Gabriel Mountains through Sunday and
possibly other areas as well.
&&
PUBLIC...MW
AVIATION...Kittell
MARINE...Kittell
FIRE...Munroe/Gomberg
SYNOPSIS...STu
weather.gov/losangelesNearby
Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.